Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Took MethylPrednisolone as prescribed. Woke up homicidal ideation. Prescribed Quetiapine, Sertraline and clonazepam. Guide?

Dec 2014
User rating for this question
Answered by

Practicing since : 2007
Answered : 4151 Questions
Incident with MethylPrednisolone
I took the entire 21 pill 6 day dose pak as prescribed and
directed, within 2 days my bipolar went hypomanic for about
5 days then I awoke with homicidal ideation towards my wife.
I am 41 years sober/clean. I started VA mental health 8 months
ago and have been prescribed; Quetiapine 50mg/day,
Sertraline 50mg/day, clonazepam .5mg/nite ,
lamotrigine 200mg/day. I have psychotherapy every 2 weeks
with a highly competent and caring therapist.

When this happened I got up got dressed and left the house.
I parked in the nearby (<1/2 mile away) hospital parking lot
and called the VA crisis line and was immediately in
conversation with the nurse counselor who got hold of my
Psychiatrist, who interrogated me thoroughly and adjusted the
Quetiapine dosage to 150mg/day and directed me to call her
everyday for the next week and to call my therapist and get
in to see he asap. Right now (as I write this) I am VERY
lethargic, drowsy, can't concentrate (1 hr. to write this)
and feeling almost depressed and weepy.

In my session with my Psychiatrist yesterday she stated that
she felt none of this was due to a negative interaction
between my meds. But rather, an adverse reaction the the
MethylPrednisolone. I would like to know if anyone else has had a similar reaction. Please reply ASAP I really need to know this.

Added 9 hours ago:

I am also a VietNam combat vet with PTSD that has not been
treated directly yet.

I am 41 years clean and sober, so all of
this happening now is terrifying! I thought I was doing very
well because I am clean and sober. Now I realize that "the program"
is not appropriate to dealing with mental and emotional issues.

My question is: how long will the effects of methylprednisolone last and
can I begin lowering the Quetiapine dosage back to the "preincident levels" of
50mg/nite I am presently at 100mg/nite. I am asking this as a 2nd opinion.

Thank you,
Posted Tue, 13 Aug 2013 in Bipolar Disorder
Answered by Dr. Seikhoo Bishnoi 46 minutes later
Welcome to XXXXXXX

You are having symptoms of BPD and are on Qutiapine 100 mg per day, Sertaline, Lamotrigine and Clonazepam.

You developed symptoms of hypomania and then paranoid ideation against wife and also homicidal ideas after taking dose of Methylprednisolone. This drug belong to steroid group. Steroid have potential to cause psychotic symptoms and this is also called as steroid induced psychosis. The symptoms you have developed are really not due to drug interactions but they are most likely due to Steroid Induced Psychosis. Usually if proper medicines are taken then the symptoms remits in a week or 2. If you are not having paranoid symptoms currently and are able to function normally then you can consult your psychiatrist to decrease the doses of qutiapine.

Thanks, wish you a good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor